Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 290, NWS Morristown, TN

August 11, 20095 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 11, 2009, 12:40 PM EDT for 5 counties in Tennessee. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2009, 12:40 PM EDT (16:40 UTC)
Expired
Aug 11, 2009, 1:45 PM EDT
In force
65 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Anderson County, TN, Blount County, TN, Knox County, TN, Loudon County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 77 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 4.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2153 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 11:03 AM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 11, 11:03 AM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1103 AM EDT TUE AUG 11 2009

.DISCUSSION...OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION THAT WAS
LYING ACROSS TN AND INTO NE MS THIS MORNING ALLOWED SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS THE NORTHERN CUMBERLAND
PLATEAU AND SOUTHWEST VA AT MID MORNING. PARTS OF THE PLATEAU HAVE
RECEIVED OVER ONE INCH OF RAIN AND ACTIVITY WILL LIKELY INCREASE
INTO THE AFTERNOON WITH HEAVY RAIN AND POSSIBILITY OF A FEW SEVERE
STORMS WITH HIGH MOISTURE AMOUNTS AND MODERATE INSTABILITY. UPDATE
OUT SOON TO RAISE QPF AMOUNTS AND INCREASE POPS NORTH FOR THE REST
OF TODAY. HWO UPDATED TO ADD HEAVY RAIN AND SEVERE THREAT.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD
Hazardous weather outlook, Aug 11, 9:52 AM EDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
952 AM EDT TUE AUG 11 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-121400-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
952 AM EDT TUE AUG 11 2009 /852 AM CDT TUE AUG 11 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A LEFTOVER OUTFLOW BOUNDARY FROM OVERNIGHT THUNDERSTORMS THAT EXTENDS
FROM CENTRAL MISSISSIPPI NORTHEAST INTO EASTERN TENNESSEE SHOULD BE
A FOCUS FOR AFTERNOON AFTERNOON AND EVENING THUNDERSTORMS AS
HEATING MAKES FOR A UNSTABLE AIRMASS. THE DEGREE OF INSTABILITY AS
AN UPPER TROUGH DEVELOPS OVER THE AREA WILL KEEP A CHANCE FOR
CLUSTERS OF STORMS TO FORM WITH A FEW PRODUCING DAMAGING WINDS AND
LARGE HAIL. ALSO VERY HIGH MOISTURE LEVELS IN THE ATMOSPHERE WILL
HELP FOR THE THUNDERSTORMS TO PRODUCE HEAVY RAINFALL WITH LOCALIZED
FLOODING ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...SPOTTERS MAY BE NEEDED THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TD

In the hours before

Special weather statement, Aug 11, 11:31 AM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1131 AM EDT TUE AUG 11 2009

TNZ014-037>039-069-070-111630-
CLAIBORNE-GRAINGER-HAMBLEN-JEFFERSON-KNOX-UNION-
1131 AM EDT TUE AUG 11 2009

...A STRONG THUNDERSTORM WILL BE AFFECTING CLAIBORNE...GRAINGER...
HAMBLEN...JEFFERSON...KNOX AND UNION COUNTIES...

AT 1131 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MAYNARDVILLE...MOVING EAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 10:32 AM EDTAreal Flood AdvisoryMRXCampbell, Scott118 min
Aug 11, 11:17 AM EDTAreal Flood AdvisoryMRXAnderson, Campbell, Claiborne, Grainger, Hancock, Morgan and 2 more3 hr
Aug 11, 11:50 AM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hawkins, Jefferson, Knox, Union55 min
Aug 11, 12:15 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Cocke, Grainger, Greene, Hamblen and 9 more3 hr
Aug 11, 12:34 PM EDTSevere Thunderstorm WarningMRXCocke, Greene, Jefferson, Sevier56 min
Aug 11, 1:43 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton44 min
Aug 11, 1:46 PM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan119 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.